Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperkalaemia x
Clear All
Open access

Jose León Mengíbar, Ismael Capel, Teresa Bonfill, Isabel Mazarico, Laia Casamitjana Espuña, Assumpta Caixàs and Mercedes Rigla

Summary

Durvalumab, a human immunoglobulin G1 kappa monoclonal antibody that blocks the interaction of programmed cell death ligand 1 (PD-L1) with the PD-1 and CD80 (B7.1) molecules, is increasingly used in advanced neoplasias. Durvalumab use is associated with increased immune-related adverse events. We report a case of a 55-year-old man who presented to our emergency room with hyperglycaemia after receiving durvalumab for urothelial high-grade non-muscle-invasive bladder cancer. On presentation, he had polyuria, polyphagia, nausea and vomiting, and laboratory test revealed diabetic ketoacidosis (DKA). Other than durvalumab, no precipitating factors were identified. Pre-durvalumab blood glucose was normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. Simultaneously, he presented a thyroid hormone pattern that evolved in 10 weeks from subclinical hyperthyroidism (initially attributed to iodinated contrast used in a previous computerised tomography) to overt hyperthyroidism and then to severe primary hypothyroidism (TSH: 34.40 µU/mL, free thyroxine (FT4): <0.23 ng/dL and free tri-iodothyronine (FT3): 0.57 pg/mL). Replacement therapy with levothyroxine was initiated. Finally, he was tested positive for anti-glutamic acid decarboxylase (GAD65), anti-thyroglobulin (Tg) and antithyroid peroxidase (TPO) antibodies (Abs) and diagnosed with type 1 diabetes mellitus (DM) and silent thyroiditis caused by durvalumab. When durvalumab was stopped, he maintained the treatment of multiple daily insulin doses and levothyroxine. Clinicians need to be alerted about the development of endocrinopathies, such as DM, DKA and primary hypothyroidism in the patients receiving durvalumab.

Learning points:

  • Patients treated with anti-PD-L1 should be screened for the most common immune-related adverse events (irAEs).

  • Glucose levels and thyroid function should be monitored before and during the treatment.

  • Durvalumab is mainly associated with thyroid and endocrine pancreas dysfunction.

  • In the patients with significant autoimmune background, risk–benefit balance of antineoplastic immunotherapy should be accurately assessed.

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Ken Takeshima, Hiroyuki Ariyasu, Tatsuya Ishibashi, Shintaro Kawai, Shinsuke Uraki, Jinsoo Koh, Hidefumi Ito and Takashi Akamizu

Summary

Myotonic dystrophy type 1 (DM1) is an autosomal dominant multisystem disease affecting muscles, the eyes and the endocrine organs. Diabetes mellitus and primary hypogonadism are endocrine manifestations typically seen in patients with DM1. Abnormalities of hypothalamic–pituitary–adrenal (HPA) axis have also been reported in some DM1 patients. We present a case of DM1 with a rare combination of multiple endocrinopathies; diabetes mellitus, a combined form of primary and secondary hypogonadism, and dysfunction of the HPA axis. In the present case, diabetes mellitus was characterized by severe insulin resistance with hyperinsulinemia. Glycemic control improved after modification of insulin sensitizers, such as metformin and pioglitazone. Hypogonadism was treated with testosterone replacement therapy. Notably, body composition analysis revealed increase in muscle mass and decrease in fat mass in our patient. This implies that manifestations of hypogonadism could be hidden by symptoms of myotonic dystrophy. Our patient had no symptoms associated with adrenal deficiency, so adrenal dysfunction was carefully followed up without hydrocortisone replacement therapy. In this report, we highlight the necessity for evaluation and treatment of multiple endocrinopathies in patients with DM1.

Learning points:

  • DM1 patients could be affected by a variety of multiple endocrinopathies.

  • Our patients with DM1 presented rare combinations of multiple endocrinopathies; diabetes mellitus, combined form of primary and secondary hypogonadism and dysfunction of HPA axis.

  • Testosterone treatment of hypogonadism in patients with DM1 could improve body composition.

  • The patients with DM1 should be assessed endocrine functions and treated depending on the degree of each endocrine dysfunction.

Open access

Hodaka Yamada, Shunsuke Funazaki, Masafumi Kakei, Kazuo Hara and San-e Ishikawa

Summary

Diabetic ketoacidosis (DKA) is a critical complication of type 1 diabetes associated with water and electrolyte disorders. Here, we report a case of DKA with extreme hyperkalemia (9.0 mEq/L) in a patient with type 1 diabetes on hemodialysis. He had a left frontal cerebral infarction resulting in inability to manage his continuous subcutaneous insulin infusion pump. Electrocardiography showed typical changes of hyperkalemia, including absent P waves, prolonged QRS interval and tented T waves. There was no evidence of total body water deficit. After starting insulin and rapid hemodialysis, the serum potassium level was normalized. Although DKA may present with hypokalemia, rapid hemodialysis may be necessary to resolve severe hyperkalemia in a patient with renal failure.

Learning points:

  • Patients with type 1 diabetes on hemodialysis may develop ketoacidosis because of discontinuation of insulin treatment.

  • Patients on hemodialysis who develop ketoacidosis may have hyperkalemia because of anuria.

  • Absolute insulin deficit alters potassium distribution between the intracellular and extracellular space, and anuria abolishes urinary excretion of potassium.

  • Rapid hemodialysis along with intensive insulin therapy can improve hyperkalemia, while fluid infusions may worsen heart failure in patients with ketoacidosis who routinely require hemodialysis.